This site is intended for healthcare professionals
Last reviewed dd mmm yyyy. Last edited dd mmm yyyy
Consult SPC for detailed guidance before prescribing.
Dabigatran is a direct thrombin inhibitor and is available as 75mg, 110mg and 150mg capsules.
Active bleeding; significant risk of major bleeding (e.g. recent gastro-intestinal ulcer, oesophageal varices, recent brain, spine, or ophthalmic surgery, recent intracranial haemorrhage, malignant neoplasms, vascular aneurysm, haemorrhagic stroke); do not use as anticoagulant for prosthetic heart valve
Dagibatran dosing guidance (3):
No monitoring is required to ensure therapeutic levels but regular monitoring of CrCl recommended to avoid accumulation of dabigatran in reduced renal function. Dabigatran must be discontinued where CrCl<30ml/min.
For patients at risk of bleeding the aPTT provides an approximate indication of the anticoagulant intensity achieved with dabigatran. This test has limited sensitivity and is not suitable for precise quantification of anticoagulant effect, especially at high plasma concentrations of dabigatran. High aPTT values should be interpreted with caution. There is no requirement to monitor aPTT.
Dabigatran should be used with caution in conditions with an increased risk of bleeding. Bleeding may occur at any site during therapy with dabigatran. An unexplained fall in haemoglobin and/or haematocrit or blood pressure should lead to an investigation to identify a bleeding site. Close clinical surveillance is recommended throughout the treatment period, especially if risk factors are combined
Nausea, dyspepsia, diarrhoea, abdominal pain, anaemia, haemorrhage less commonly hepatobiliary disorders, vomiting, dysphagia, gastro-intestinal ulcer, gastro-oesophageal reflux, oesophagitis, thrombocytopenia
Discontinuation of therapy
If patient has reached end of duration of treatment then dabigatran can be discontinued immediately. Where switching from dabigatran to alternative anticoagulant follow the guidance in the SPC. If stopping dabigatran for inpatients then ensure VTE assessment is redone.
If changing from dabigatran to another anticoagulant then follow the guidance below: